Wyoming, 2011High Wind in Wyoming, March 19 to 20, 2011
March 19 to 20, 2011 · NWS CYS · 4 events in 4 counties and zones
A tight surface pressure gradient and strong winds aloft generated strong and gusty southwest winds for the wind prone areas of southeast Wyoming.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient and strong winds aloft generated strong and gusty southwest winds for the wind prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 19, 10:20 AM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Mar 19, 10:20 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1120 AM MDT SAT MAR 19 2011
.UPDATE...FOR UPGRADING HIGH WIND WATCH AND 18Z TAFS...
WINDS HAVE STARTED TO INCREASE WEST OF THE MOUNTAINS AND DECIDED TO
GO AHEAD AND UPGRADE THE WATCH FOR THE ARLINGTON AREA A FEW HOURS
EARLY.
VFR CONDITIONS EXPECTED AT ALL AREODROMES. STRONG AND GUSTY WINDS
EXPECTED ACROSS THE AREA WITH SOME LOCATIONS OBSERVING WIND GUSTS IN
EXCESS OF 60 MPH.
JG
&&
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
INITIAL FORECAST CONCERN WILL DEAL WITH ADVISORY MAGNITUDE WIND
POTENTIAL FOR PORTIONS OF THE NORTHERN NEBRASKA PANHANDLE TODAY.
SATELLITE PIX SHOW POTENT SHORTWAVE TROUGH ROTATING NORTHEAST OUT
OF THE BASE OF THE ERN PACIFIC UPPER LOW INTO THE GREAT BASIN. AT
THE SFC...PRESSURES HAVE BEEN FALLING ALL ALONG THE NORTHERN FRONT
RANGE EARLY THIS MORNING RESULTING IN A TIGHTENING SOUTH TO NORTH
ORIENTED PRESSURE GRADIENT OVER THE WESTERN HIGH PLAINS. CHADRON
HAS ALREADY BEEN FLIRTING WITH ADVISORY SPEEDS THIS MORNING. H85
PROGS DEPICT THE POTENTIAL FOR 30 TO 40 KNOTS ACROSS DAWES AND BOX
BUTTE COUNTIES THRU THE MORNING. SO...WILL ISSUE A WIND ADVISORY
FOR THESE COUNTIES FROM 6A THRU 3P TODAY.
THE AFOREMENTIONED SHORTWAVE WILL LIFT NORTHEAST INTO THE NRN
ROCKIES BY TONIGHT. THE SURFACE GRADIENT WILL TURN SW/NE PARALLELING
THE MEAN FLOW WITHIN THE LAYER FOR AREAS ALONG AND WEST OF THE
LARAMIE RANGE BY EARLY THIS EVENING. AS THIS OCCURS...WINDS WILL
BEGIN INCREASING IN AREAS FROM ARLINGTON TO BORDEAUX AND VEDAUWOO.
WINDS AT 700MB WILL PULSE TO 55 OR 60 KNOTS IN THE WIND CORRIDOR
CENTERED AROUND 12Z SUNDAY. MEANWHILE...A 110KT JET STREAK WILL
PUSH NORTHEAST AND LIE FROM NEAR EVANSTON NORTHEAST INTO THE BLACK
HILLS AT 12Z SUNDAY. STRONG SUBSIDENCE IS EXPECTED TO DEVELOP
ALONG AND SOUTH OF THIS JET STREAK. SO...THE CONCERN IS THAT SOME
OF THESE STRONGER 700MB WINDS WILL BE ABLE TO SURFACE NR THIS
REGION OF UPPER LEVEL SUBSIDENCE. THE 00Z GFS WOULD SUGGEST THAT
THE BEST AREA OF SUBSIDENCE WILL EXIST FROM CASPER SOUTH ALONG THE
CARBON AND ALBANY COUNTY LINES. IF THIS WOULD VERIFY AREAS FROM
ARLINGTON TO BORDEAUX WOULD BE MOST FAVORABLE FOR HIGH WINDS.
GIVEN UNCERTAINTY...WILL KEEP THE HIGH WIND WATCH GOING FOR THE
SAME AREAS...BUT WILL TRIM THE TIME SOME...BEGINNING IT AT 9PM
THIS EVENING AND ENDING IT AT NOON SUNDAY.
OUTSIDE OF SOME OROGRAPHICALLY INDUCED SHOWERS IN THE MED BOWS WITH
THE PASSAGE OF A PACIFIC FRONT EARLY SUNDAY...THE REST OF THE AREA
WILL REMAIN DRY BOTH SATURDAY AND SUNDAY. THE NEXT SHORTWAVE WILL
LIFT NORTHEAST OUT OF THE GREAT BASIN DURING THE DAY ON MONDAY.
00Z MODEL OUTPUT HAS SLOWED A BIT WITH THIS SYSTEM...WHICH DELAYS
THE ONSET OF ANY PRECIPITATION UNTIL MONDAY NIGHT. DID BRING IN
SOME CONVECTION INTO THE WEST MONDAY AFTERNOON...WITH THE BEST
COVERAGE STILL RESERVED FOR MONDAY NIGHT. LIFTED INDICES DROP TO 0
TO -2C LATE MONDAY...SO WOULD NOT BE SURPRISED IF THE DAY AFTER
THE ARRIVAL OF SPRING IS WELCOMED BY SOME ISOLATED THUNDER.
INSTABILITY PARAMETERS ARE MEAGER...SO NO SEVERE WEATHER IS
ANTICIPATED.
SEASONALLY WARM AIR TO CONTINUE THRU THE PERIOD WITH AFTERNOON
TEMPERATURES STILL RUNNING 10 TO 15 DEGREES ABOVE NORMAL. SUNDAY
WILL LIKELY BE SLIGHTLY COOLER BEHIND THE PACIFIC FRONTAL
PASSAGE...BUT ONLY BY A FEW DEGREES.
.LONG TERM...TUESDAY THROUGH FRIDAY
A PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD. A
CHANCE OF LIGHT RAIN AND SNOW CAN BE EXPECTED ACROSS THE NORTHERN
ZONES TUESDAY AND TUESDAY NIGHT AS AN UPPER LOW MOVES ACROSS MT.
THIS WILL RESULT IN CYCLONIC NW FLOW OVER THE CWA. WRAP AROUND
MOISTURE WILL ALSO INCREASE THE CHANCE OF PRECIP ACROSS THE NORTH
AND WEST ZONES AS THE SURFACE LOW MOVES ACROSS THE CENTRAL PLAINS.
CAA WILL ALSO CONTINUE THROUGH TUES NIGHT BEHIND THE COLD FRONT
ASSOCIATED WITH THE SYSTEM. THE RAIN WILL CHANGE TO SNOW BY MID
TUES EVENING...BUT SIGNIFICANT ACCUMULATIONS DO NOT LOOK LIKELY AT
THIS TIME. MAINLY DRY CONDITIONS WILL OCCUR ACROSS THE FORECAST
AREA WED AND WED NIGHT AS AN UPPER RIDGE BUILDS OVER THE ROCKIES.
NW FLOW WILL CONT ALOFT DURING THE DAY WED...WITH THE UPPER RIDGE
AXIS MOVING ACROSS THE CWA WED NIGHT. SOME SNOW SHOWERS WILL OCCUR
IN THE MOUNTAINS IN THIS FAVORED NW FLOW. THUR WILL SEE ANOTHER
CHANCE OF LIGHT RAIN AND SNOW FOR THE AREA AS A SHORT WAVE MOVES
ACROSS THE CWA. MOIST EAST TO SOUTHEAST FLOW WILL SET UP AT THE
SURFACE WHICH WILL FEED INTO THE SHORT WAVE AS IT MOVES ACROSS THE
FORECAST AREA. THE SHORT WAVE WILL QUICKLY MOVE EAST BY THUR NIGHT
AND AN UPPER RIDGE WILL BUILD OVERNIGHT OVER THE CWA. WARMER TEMPS
CAN BE EXPECTED FOR FRI AS A THERMAL RIDGE BUILDS OVER THE AREA.
SW FLOW WILL OCCUR ALOFT AS THE UPPER RIDGE AXIS MOVES EAST. A
DISTURBANCE IN THE FLOW WILL RESULT IN A CHANCE OF SNOW SHOWERS IN
THE NORTHERN LARAMIE RANGE. HIGH TEMPERATURES WILL BE AROUND
NORMAL FOR TUES THROUGH THUR...AND ABOUT 5 DEGREES ABOVE NORMAL
FOR FRI.
&&
.AVIATION...12Z TAFS.
VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY MORNING. GUSTY SURFACE
WINDS WILL OCCUR ACROSS THE NEB PANHANDLE THIS MORNING.
&&
.FIRE WEATHER...
SOUTHWEST WINDS WILL INCREASE ACROSS THE SOUTHEAST WYOMING PORTION
OF THE DISTRICT LATER THIS AFTERNOON. DOWNSLOPING WINDS EAST OF
THE TERRAIN WILL MAGNIFY THE DRIER AIR MASS...ESPECIALLY ALONG
THE INTERSTATE 25 CORRIDOR EAST OF THE LARAMIE RANGE. SO...
SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE
COMMON FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE.
SOUTH/SOUTHWEST WINDS WILL BE A BIT LIGHTER EAST OF THE RANGE.
MINIMUM RELATIVE HUMIDITIES WILL DIP AGAIN TO BELOW 20 PERCENT IN
SOME AREAS THIS AFTERNOON. WINDS WILL STRENGTHEN OVERNIGHT...WITH
GUSTS OF UPWARDS OF 60 MPH POSSIBLE IN WIND PRONE LOCATIONS. THE
STRONGER WINDS WILL PERSIST THROUGH AROUND NOON SUNDAY BEFORE
WEAKENING. THE NEXT CHANCE OF PRECIPITATION WILL HOLD OFF UNTIL
MONDAY NIGHT.
&&
.HYDROLOGY...
GLENDO AND GUERNSEY DAMS CONTINUE TO HAVE SIGNIFICANT RELEASES OF
WATER IN ANTICIPATION OF MOUNTAIN SNOW MELT LATER THIS SPRING AND
EARLY SUMMER. THE RELEASES OF WATER WILL CONTINUE TO HAVE IMPACTS
DOWNSTREAM ON THE NORTH PLATTE RIVER. IN FACT THE NORTH PLATTE AT
HENRY AND MITCHELL ARE AT ACTION STAGE AND WILL REMAIN STEADY...
UNTIL ADDITIONAL RELEASES TAKE PLACE AT GUERNSEY RESERVOIR. THE
WATER LEVEL WILL CONTINUE TO RISE THE NEXT SEVERAL DAYS AT
MINATARE AND BRIDGEPORT AND PLACE THOSE GAGE SITES AT THE ACTION
STAGE LEVEL AS WELL. THE NORTH PLATTE RIVER DOWNSTREAM OF GUERNSEY
RESERVOIR WILL REMAIN AT HIGH LEVELS FOR THE FORESEEABLE FUTURE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 9 PM SATURDAY TO NOON SUNDAY FOR WYZ106-
WYZ110-WYZ116-WYZ117.
NE...WIND ADVISORY FROM 6 AM SATURDAY TO 3 PM SATURDAY FOR NEZ002-
NEZ003.
&&
SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...KMDHazardous weather outlook, Mar 19, 4:34 AM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
534 AM MDT SAT MAR 19 2011
NEZ019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-119-
201145-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NORTH SIOUX-
SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
534 AM MDT SAT MAR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-201145-
DAWES-BOX BUTTE-
534 AM MDT SAT MAR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL MID AFTERNOON TODAY. SOUTH
WINDS WILL BE SUSTAINED AT 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ106-110-116-117-201145-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
534 AM MDT SAT MAR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WATCH IS IN EFFECT FROM THIS EVENING UNTIL NOON ON
SUNDAY. THE POTENTIAL EXISTS FOR WEST TO SOUTHWEST WINDS TO
INCREASE TO 35 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH DURING
THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH WIND WATCH IS IN EFFECT UNTIL NOON SUNDAY. WEST TO
SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 60 MPH ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Mar 19, 10:00 AM MST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1100 AM MDT SAT MAR 19 2011
WYZ109-115-191900-
CENTRAL CARBON COUNTY-LARAMIE VALLEY-
INCLUDING THE CITIES OF...RAWLINS...SINCLAIR...HANNA...LARAMIE
1100 AM MDT SAT MAR 19 2011
SOUTH TO SOUTHWEST WINDS HAVE INCREASED QUICKLY THIS MORNING AND
ARE GUSTING INTO THE 40 TO 50 MPH RANGE. THESE WINDS WILL CONTINUE
INTO THE MID AFTERNOON HOURS.
Special weather statement, Mar 19, 12:20 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
120 PM MDT SAT MAR 19 2011
WYZ101-106-109-110-112-113-115-192130-
CONVERSE COUNTY LOWER ELEVATIONS-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...BORDEAUX...
RAWLINS...SINCLAIR...HANNA...ARLINGTON...ELK MOUNTAIN...
SARATOGA...ENCAMPMENT...RIVERSIDE...LARAMIE
120 PM MDT SAT MAR 19 2011
SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO GUST INTO THE 35 TO 50
MPH RANGE FOR THE REMAINDER OF THE AFTERNOON. MILD TEMPERATURES IN
THE 50S ARE EXPECTED.
WITH THE WARM TEMPERATURES AND WINDY CONDITIONS FIRE CONCERNS WILL
BE HIGH.
GRIFFITH
Local storm report, Mar 19, 1:37 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
237 PM MDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM NON-TSTM WND GST LARAMIE 41.31N 105.58W
03/19/2011 M59 MPH ALBANY WY ASOS
&&
DDEALSpecial weather statement, Mar 19, 1:38 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT SAT MAR 19 2011
WYZ101-106-109-110-112-113-115-192245-
CONVERSE COUNTY LOWER ELEVATIONS-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...BORDEAUX...
RAWLINS...SINCLAIR...HANNA...ARLINGTON...ELK MOUNTAIN...
SARATOGA...ENCAMPMENT...RIVERSIDE...LARAMIE
238 PM MDT SAT MAR 19 2011
STRONG SOUTH TO SOUTHWEST WINDS WILL BLOW THROUGH THE DINNER TIME
HOURS. SUSTAINED WINDS OF 35 TO 45 MPH ARE EXPECTED WITH
OCCASIONAL GUSTS OVER 50 MPH.
GRIFFITH
High Wind, South Laramie Range
- When
- March 19, 2:00 PM MST to 4:05 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR sensor at Buford measured sustained winds of 40 mph or greater.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 19, 2:15 PM MST to 2:25 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux measured gusts of 58 mph.
High Wind, North Snowy Range Foothills
- When
- March 19, 7:11 PM MST to 9:06 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington measured sustained winds of 40 mph or greater with a peak gust of 66 mph at 19/2006 MST.
High Wind, South Laramie Range Foothills
- When
- March 20, 7:30 AM MST to 7:55 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site at Emkay measured gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in California, March 19 to 25, 2011$4.1 million · 52 kt wind · 29 events
- Tornado and Hail in Texas, March 19, 2011$90,000 · EF0 · 14 events
- Hail in Kansas, March 19, 2011$50,000 · 2 in hail · 20 events
- High Wind in Alaska, March 19, 2011$100,000 · 99 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, March 19, 2011$42,000 · 1 in hail · 7 events
- Hail and Damaging Wind in Georgia, March 19, 2011$50,000 · 50 kt wind · 2 events
- Hail in Oklahoma, March 19, 2011$15,000 · 1.75 in hail · 13 events
- Hail in Kansas, March 19, 20111.25 in hail · 14 events
- Tornado and Hail in South Carolina, March 19, 2011EF0 · 14 events
- Hail and Lightning Strike in Kansas, March 19, 2011$2,000 · 1 in hail · 6 events
- Hail in Kansas, March 19, 20111 in hail · 6 events
- Hail and Damaging Winds in South Carolina, March 19, 20111 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283048, 283047, 283046, 283049.